Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 60, NWS Green Bay, WI

July 13, 2016Portage County, Waushara County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Jul 13, 2016, 8:15 PM CDT for Portage County, Waushara County, Wisconsin. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2016, 8:15 PM CDT (01:15 UTC)
Expired
Jul 13, 2016, 8:39 PM CDT
In force
24 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Portage County, WI, Waushara County, WI

The radar

The Green Bay radar (KGRB), 114 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 8:20 PM CDTTSTM WND DMGPlainfield, WITREE BRANCHES DOWN. PEA SIZED HAIL ALSO REPORTED. TIME ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 1.3 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2016-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1344 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2016-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1344 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1515 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.4
Supercell composite
8.3

Open this sounding in Storm Lab

The text

As transmitted.

046 
WUUS53 KGRB 140115
SVRGRB
WIC097-137-140200-
/O.NEW.KGRB.SV.W.0060.160714T0115Z-160714T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
815 PM CDT WED JUL 13 2016

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN WAUSHARA COUNTY IN CENTRAL WISCONSIN...
  SOUTHEASTERN PORTAGE COUNTY IN CENTRAL WISCONSIN...

* UNTIL 900 PM CDT

* AT 813 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PLAINFIELD...
  OR 16 MILES NORTHWEST OF WAUTOMA...MOVING NORTHEAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  PLAINFIELD...WILD ROSE...ALMOND...HANCOCK...BLAINE...EMMONS CREEK
  BARRENS...HEFFRON AND BANCROFT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4424 8960 4425 8968 4442 8922 4414 8923
      4406 8960
TIME...MOT...LOC 0113Z 251DEG 24KT 4420 8955 

HAIL...1.00IN
WIND...60MPH
 
$$

AK
2 follow-up statements
384 
WWUS53 KGRB 140128
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
828 PM CDT WED JUL 13 2016

WIC097-137-140200-
/O.CON.KGRB.SV.W.0060.000000T0000Z-160714T0200Z/
WAUSHARA WI-PORTAGE WI-
828 PM CDT WED JUL 13 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR NORTHWESTERN WAUSHARA AND SOUTHEASTERN PORTAGE COUNTIES...

AT 827 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PLAINFIELD...OR
13 MILES NORTHWEST OF WAUTOMA...MOVING NORTHEAST AT 40 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
PLAINFIELD...WILD ROSE...ALMOND...HANCOCK...BLAINE...EMMONS CREEK BARRENS
AND HEFFRON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4424 8954 4440 8922 4414 8923 4408 8950
TIME...MOT...LOC 0127Z 252DEG 26KT 4423 8940 

HAIL...1.00IN
WIND...60MPH
 
$$

AK
474 
WWUS53 KGRB 140139
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
839 PM CDT WED JUL 13 2016

WIC097-137-140148-
/O.CAN.KGRB.SV.W.0060.000000T0000Z-160714T0200Z/
WAUSHARA WI-PORTAGE WI-
839 PM CDT WED JUL 13 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WAUSHARA AND
SOUTHEASTERN PORTAGE COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER, SMALL HAIL AND
GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4424 8954 4440 8922 4414 8923 4408 8950
TIME...MOT...LOC 0136Z 251DEG 24KT 4426 8930 

$$

AK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 6:41 PM CDT, 1 hour 34 minutes earlier.

Area forecast discussion, Jul 13, 6:41 PM CDT, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
641 PM CDT WED JUL 13 2016

Updated aviation portion for 00Z TAF issuance

.SHORT TERM...Tonight
Issued at 141 PM CDT Wed Jul 13 2016

Main short-term forecast issue is severe potential for the rest of
the afternoon and the evening. Situation was not clear-cut to
begin with, and cloud debris from earlier convection in MN has
further complicated the picture. Local meso-plots indicate
low-level moisture convergence is currently rather weak and
disjointed. But drier air has yet to begin working into the
forecast area. Current feeling is that strong-severe storms are
still possible across the entire area, though coverage will likely
be limited.

.LONG TERM...Thursday Through Wednesday
Issued at 141 PM CDT Wed Jul 13 2016

Less humid air will begin to take hold across the forecast area
starting tomorrow. Band of showers along with some thunderstorms
will likely accompany a secondary cold front dropping south across
the region.

Then after a brief period of dry conditions, precipitation chances
will return during the weekend with the approach of a low-
amplitude shortwave embedded within zonal flow aloft. Models
differ on timing, and leaned toward the slow ECMWF.

The main changes to the large-scale pattern next week will be for
the upper ridge to consolidate over the Plains, resulting in
building upper heights across the forecast area. That should lead
to a return to very warm/hot and humid conditions. Precipitation
chances will depend on whether the forecast area remains on the
northeast edge of the hot/humid air mass where convection is
likely, or whether warm temps aloft overspread the area and shift
the focus of the storms to our north and east. That aspect of the
forecast should be resolved in the coming days.
&&

.AVIATION...for 00Z TAF Issuance
Issued at 641 PM CDT Wed Jul 13 2016

Conditions were VFR across the forecast area late this
afternoon/early this evening. A cold front and mid level short
wave approaching from the northwest will bring clouds into the
area later tonight through Thursday. MVFR ceilings should develop
at most locations, and showers appear likely with a chance for
thunder late Thursday morning through the afternoon. Gusty west
winds are expected during the day on Thursday.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....JS for RE
LONG TERM......JS
AVIATION.......MG
Hazardous weather outlook, Jul 13, 2:39 PM CDT, 5 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
239 PM CDT WED JUL 13 2016

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-141100-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE COUNTY-LINCOLN-
LANGLADE-MENOMINEE-NORTHERN OCONTO COUNTY-DOOR-MARATHON-SHAWANO-
WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-
CALUMET-MANITOWOC-SOUTHERN MARINETTE COUNTY-
SOUTHERN OCONTO COUNTY-
239 PM CDT WED JUL 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THIS EVENING. A FEW
OF THE STORMS COULD STILL BE SEVERE AND PRODUCE DAMAGING WIND
GUSTS AND LARGE HAIL. THE RISK FOR SEVERE WEATHER WILL PERSIST
UNTIL ABOUT 800 PM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE AGAIN THURSDAY AFTERNOON. THE STORMS
ARE NOT EXPECTED TO BE SEVERE.

THE CHANCE OF THUNDERSTORMS WILL RETURN LATE THIS WEEKEND INTO
EARLY NEXT WEEK. IT IS TOO EARLY TO DETERMINE WHETHER ANY OF THESE
STORMS WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

FORMAL SPOTTER ACTIVATION IS NOT LIKELY TO BE NEEDED THIS EVENING.
HOWEVER...SPOTTERS ARE REQUESTED TO REPORT WIND GUSTS OVER 40
MPH...HAIL...OR RAINFALLS OVER 1 INCH.

LMZ521-522-541>543-141100-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
239 PM CDT WED JUL 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS...GUSTY SOUTH WINDS...AND ROUGH WATERS
COULD POSE A HAZARD TO BOATERS THIS EVENING. THE ROUGH WATERS WILL
PERSIST ON LAKE MICHIGAN THROUGH THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE AGAIN THURSDAY AFTERNOON...AS WELL AS
LATE THIS WEEKEND INTO EARLY NEXT WEEK.

SKOWRONSKI

In the hours before

Special weather statement, Jul 13, 2:51 PM CDT, 5 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
251 PM CDT WED JUL 13 2016

WIZ049-050-132030-
MANITOWOC WI-CALUMET WI-
251 PM CDT WED JUL 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MANITOWOC AND
SOUTHEASTERN CALUMET COUNTIES UNTIL 330 PM CDT...

AT 251 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ST ANNA...OR 11 MILES NORTH OF PLYMOUTH...MOVING EAST AT 45 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  ST. NAZIANZ AROUND 310 PM CDT.
  CLEVELAND AROUND 320 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE MILLHOME...OSMAN...
MEGGERS...SCHOOL HILL...ST NAZIANZ...STEINTHAL...NEWTON...NEW HOLSTEIN...
CLOVER AND LOUIS CORNERS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4389 8816 4399 8809 4406 8760 4390 8769
TIME...MOT...LOC 1951Z 263DEG 45KT 4391 8804

ECKBERG

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 8:43 PM CDTSpecial Weather StatementGRBWaupaca47 min
Jul 14, 3:36 AM CDTSmall Craft AdvisoryGRB15 hr

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.